EconPapers    
Economics at your fingertips  
 

Reconsideration of a simple approach to quantile regression for panel data

Galina Besstremyannaya and Sergei Golovan

Econometrics Journal, 2019, vol. 22, issue 3, 292-308

Abstract: SummaryThis note discusses two errors in the approach proposed in Canay (2011) for constructing a computationally simple two-step estimator in a quantile regression model with quantile-independent fixed effects. Firstly, we show that Canay’s assumption about n/Ts → 0 for some s > 1 is not strong enough and can entail severe bias or even the non-existence of the limiting distribution for the estimator of the vector of coefficients. The condition n/T → 0 appears to be closer to the required set of restrictions. These problems are likely to cause incorrect inference in applied papers with large n/T, but the impact is less in applications with small n/T. In an attempt to improve Canay’s estimator, we propose a simple correction that may reduce the bias. The second error concerns the incorrect asymptotic standard error of the estimator of the constant term. We show that, contrary to Canay’s assumption, the within estimator has an influence function that is not i.i.d. and this affects inference. Moreover, the constant term is unlikely to be estimable at rate $\sqrt{nT}$, so a different estimator may not be available. However, the issue concerning the constant term does not have an effect on slope coefficients. Finally, we give recommendations to practitioners and conduct a meta-review of applied papers that use Canay’s estimator.

Keywords: Quantile regression; panel data; fixed effects; inference (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (7) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/ectj/utz012 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Reconsideration of a simple approach to quantile regression for panel data (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:emjrnl:v:22:y:2019:i:3:p:292-308.

Access Statistics for this article

Econometrics Journal is currently edited by Richard J. Smith

More articles in Econometrics Journal from Royal Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2022-01-01
Handle: RePEc:oup:emjrnl:v:22:y:2019:i:3:p:292-308.